JOE AND TERESA GRAEDON

Joe and Teresa Graedon

Q: I had five falls in 14 months and injured myself each time. Concerned about this, I went to a neurologist. In addition, my memory was shot, and I could not focus on anything.

He put me through several tests, including one for vitamin B12. I was very deficient, but I did not have pernicious anemia. To deal with the problem, he started me on weekly injections of B12. That was more than two years ago, and we have switched to monthly injections. I have not fallen since that time, and I’ve regained my memory. I would like others to recognize that vitamin B12 deficiency is serious.

Answer: Vitamin B12 deficiency is more common than many people realize, and can easily go unrecognized. Pernicious anemia, in which people lack “intrinsic factor,” is not the only cause. Symptoms include balance and memory problems such as you experienced. Other complications include tingling in hands and feet, fatigue, heart palpitations, depression, shortness of breath and sore tongue.

Certain medicines, especially those that block stomach acid such as the PPIs, can contribute to vitamin B12 deficiency. The diabetes medicine metformin can also lower levels of vitamin B12. Moreover, people who don’t eat animal products don’t get this vitamin in their usual diet.

To learn more about this and other vitamin and mineral deficiencies that can be caused by common medications, you will wish to consult Dr. Tieraona Low Dog’s book “Fortify Your Life: Your Guide to Vitamins, Minerals and More.” A paperback edition is available from www.PeoplesPharmacy.com.

Q: I have been taking losartan and amlodipine for about 10 years. My blood pressure is under control, but my anxiety and depression are not. For the first time in my life, I am thinking about suicide. I blamed stress, but I wonder whether the medicine could be contributing.

Answer: A study published in JAMA Network Open (Oct. 16, 2019) reported an association between ARBs (angiotensin receptor blockers) like losartan and a higher risk of suicide.

This will no doubt come as a surprise to many health professionals. However, depression is listed as a possible side effect in the official prescribing information.

King Features Syndicate

Get today’s top stories right in your inbox. Sign up for our daily morning newsletter.

Questions for Joe and Teresa Graedon can be emailed via their website: www.PeoplesPharmacy.com.

Load comments